Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Missoula, MT

July 1, 2008Clearwater County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2008, 3:18 PM PDT for Clearwater County, Idaho. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 3:18 PM PDT (22:18 UTC)
Expired
Jul 1, 2008, 3:48 PM PDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 160 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:20 PM PDTHAIL 0.756 Ne Dent, IDELK RIVER RECREATION DISTRICT REPORTED DIME TO PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 012222
SVRMSO
IDC035-012300-
/O.NEW.KMSO.SV.W.0004.080701T2218Z-080701T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM PDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 400 PM PDT.

* AT 313 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED OVER
  WESTERN CLEARWATER COUNTY...OR ABOUT 17 MILES NORTHEAST OF
  OROFINO...AND WAS NEARLY STATIONARY. 

* THE SEVERE THUNDERSTORM WILL IMPACT DWORSHAK RESEVOIR FROM 5 TO 10 
  MILES EAST OF DENT THROUGH 400 PM PDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4665 11585 4653 11606 4674 11623 4679 11612
TIME...MOT...LOC 2218Z 324DEG 1KT 4669 11609

$$
KITSMILLER
1 follow-up statement
000 
WWUS55 KMSO 012248
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
445 PM MDT TUE JUL 1 2008

IDC035-012255-
/O.CAN.KMSO.SV.W.0004.000000T0000Z-080701T2300Z/
CLEARWATER ID-
345 PM PDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND WILL NO LONGER CREATE 
HAIL...THOUGH HEAVY RAIN IS STILL POSSIBLE. A SPOTTER REPORTED DIME  
SIZED HAIL NEAR DENT AROUND 340 PM PDT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN THE NEXT FEW 
HOURS. 

LAT...LON 4665 11585 4653 11606 4674 11623 4679 11612
TIME...MOT...LOC 2245Z 324DEG 1KT 4668 11608

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:00 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 1:00 PM PDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
200 PM MDT TUE JUL 1 2008

...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS
AFTERNOON AND THIS EVENING...

.DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS
AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST
OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL
MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND
UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER
VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER
TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL.

IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH
OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO
SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH
THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS
AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF
SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER
THAN PREVIOUSLY THOUGHT.

TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION
WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS.
THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER
MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF
THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE
WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME.
THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT
AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST
OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA.

AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL
SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO
CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS
THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL
THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE.
ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF
WESTERN MONTANA AND NORTH CENTRAL IDAHO.

A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON
THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN
FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE
AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE
SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN.

AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE
BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE
SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD
FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING
THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN
SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO
INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR
SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL.

BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS.
ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES
REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS
FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT
CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME
BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO
WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS
EXPECTED BY EARLY NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST
MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW
MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY
LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE
LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE
MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE
CONTINENTAL DIVIDE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PETRESCU
LONG TERM....VIA
AVIATION...VIA
Hazardous weather outlook, Jul 1, 1:25 PM PDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT TUE JUL 1 2008

IDZ006>010-MTZ005>007-020830-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS
AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY
BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER
DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ001>004-043-020830-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED
THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME
AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME.
HAIL IS ALSO A THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER
DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.